Lake Huron, 2017

Marine Thunderstorm Wind in Lake Huron, October 15, 2017

October 15, 2017 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving into Lake Huron produced a 36 knot wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving into Lake Huron produced a 36 knot wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 15, 4:53 AM EST, 6 hours 51 minutes earlier.

Area forecast discussion, Oct 15, 4:53 AM EST, 6 hours 51 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
553 AM EDT Sun Oct 15 2017

.AVIATION...

Deepening low pressure continues to track northeast into central
Michigan, and will cross northern Lake Huron later this morning
before swinging a cold front across the TAF sites this afternoon.
Pockets of showers will continue through daybreak in response to
warm air advection ahead of the approaching cold front. Activity
will mainly be VCSH, but periods of brief MVFR flying conditions
possible in showers over the terminals. Between 14z-17z, a low-
topped convective line may form and impact most of the terminals.
Still much uncertainty as to whether this scenario pans out, as
there will be the potential for thunder and enhanced wind gusts
should this scenario unfold. Will continue to monitor closely this
morning and amend as needed, but for now, confidence not high enough
to include at this time.

Southwest winds ramp up this morning to 15-25 knots with gusts of 30-
35 knots before swinging to northwesterly behind the cold front
during the afternoon. Peak wind gusts are expected to occur from 16z-
22z before winds rapidly wane as high pressure begins to build into
the region to end the TAF period with gradually clearing skies.

For DTW...VCSH possible through the morning, and will monitor trends
of possible low-topped convective line between 14z-17z which may
contain enhanced wind gusts. Southwest winds increase to 15-20 knots
with gusts to 30 knots this morning, before becoming northwest with
slightly higher gusts to 35 knots this afternoon. Thinking of timing
of northwest wind onset around 19z-23z. These northwest winds may
present crosswind concerns.

//DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings below 5000 ft this morning and afternoon.

* Low in thunderstorms this morning and early afternoon.

* Moderate in crosswind thresholds being exceeded Sunday afternoon.

&&

.PREV DISCUSSION...
Issued at 426 AM EDT Sun Oct 15 2017

DISCUSSION...

Prototypical, autumn mid-latitude cyclone set to bring yet another
15 hours of active weather to southeastern Michigan. 06Z MSAS
analysis centers a 1001mb surface low over Manitowoc, Wisconsin.
This supports a bulk of the deterministic solutions which depicts a
surface low track through the Straits at 12Z this morning. Main
forecast concerns today are trying to gain a handle on heavy
rainfall potential that may still exist this morning, as well as
providing discussion on the strong west winds set to develop during
the late morning and early afternoon.

With the surface low in place over eastern Wisconsin, the main warm
advection sector south and east of the low has lifted into place
over most of Lower Michigan. Convective activity from Grand Traverse
Bay down to Lansing is within this very impressive 850-650mb
equivalent potential temperature maximum. Per observational trends
from the overnight, precipitation rates as high as one half inch per
hour would seem possible yet with this area of precipitation
especially with the environment of current PWATS of 1.60 to 1.70
inches, some 250 percent of normal. However, some serious
reservations exist as models suggest that ongoing activity will
weaken while shearing out rapidly to the northeast as a secondary
jet streak emerges out of the subgeostrophic region of the deep
midlevel trough axis. A loss in precipitation coverage is being
advertised after 09Z in a large subset hi-res solutions including
the namnest, ARW, NMM and regional GEM. Given this expected lull,
and the current fading of reflectivity in KDTX 0.5Z, expectations
are for the heavy rainfall potential to break down into an isolated
coverage. Will note that trajectories and kinematics remain
favorable for activity over MO/IL to streamline out ahead of the
front later this morning in the 13-17Z timeframe. Therefore, it does
remain possible that Detroit, which has largely avoided much of the
precipitation to this point, will still get in excess of a quarter
inch of rainfall today.

In response to the center of surface low pressure lifting northeast
of the Straits late this morning, the main surface cold front will
push across southeastern Michigan. Model sounding suggest a fair
amount of higher static stability in place through as much as the
lowest 6.0 to 7.0 kft agl. It will take streamlining, and pooling of
aforementioned moisture from the southwest directly in front of the
frontal boundary to erode the lower tropospheric capping. Certainly
an interesting mix of forecast soundings, particularly both from
early iterations of RAP and the 15.00Z ARW which suggests that
SBCAPE as high as 400 J/KG will be possible between the 14-17Z time
window. Relatively lower confidence exists that everything will be
able to come together soon enough to result in thunderstorm activity
over southeastern Michigan. Trends in explicit model solutions has
been to show greater potential for surface based convection is to
the east over OH/PA. Given the impressive environmental wind field
with 50 knots possible down to 2500 ft agl, any thunderstorm or deep
convective activity will be capable of producing damaging wind gusts
to 60 mph. Area of interest for southeastern Michigan is extreme
southeastern portions, including the city of Detroit. While current
thinking is the convective potential is not likely, it will be
nonzero.

A synoptic wind threat will then develop for the afternoon hours as
shallow cold air advection steepens the lower tropospheric lapse
rates. Main message to communicate is model data seems to have
arrived with slightly weaker wind potential as the front wave
response is set to be more flatter. The less amplified solutions
appears to have an impact on system relative flow trajectories,
impacting the efficiency of subsidence in the wake of the system.
Straight mixing potential from soundings suggests that in many areas
a best case would be to mix into 40 knots off of the deck, slight
better up north. Never a 1:1 given eddy dispersion principles. With
this in mind, no changes will be made to the Wind Advisory for the
northern half of the cwa, wind gusts to 45 mph. Will need to watch
for shoreline areas adjacent to Saginaw Bay, where onshore winds of
50 mph will certainly be possible.  For areas south of the advisory,
winds will veer from the southwest to the northwest this afternoon
with wind gusts of 35 to 40 mph. High confidence exists that winds
will weaken rapidly by evening.

Weather will then quiet substantially for next week as a sprawling
surface ridge build into the majority of the eastern contiguous U.S.
First item to note is very cool temperatures tonight. Readings are
expected to drop into the middle to upper 30s for most areas away
from local waterways. No frost headlines will be issued. Second item
to note is that a trailing shortwave will dig through the central
Great Lakes on Monday. Quality of midlevel moisture is progged to be
very low. Will not include any shower mention in the forecast, but
expectations are it will illicit some sort of lake effect response.
Much cooler conditions Monday with temperatures limited in the
middle 50s.

MARINE...

A deepening area of low pressure will track across northern Lake
Huron today, swinging a cold front through the rest of the local
waters this afternoon. Ahead of the frontal passage today, southwest
winds will quickly ramp up to gale force across Lake Huron, Lake
St. Clair, and the western shores of Lake Erie this morning before
swinging to the northwest this afternoon. Sustained gale force winds
will be possible over the open waters of northern Lake Huron, with
frequent high-end gale gusts possible across the rest of the waters.
Slightly more stable air should limit any potential for a rogue
storm gust over the Lake Huron open waters. In response to the
fresh, strong winds today, waves will rapidly build to 15 feet on
Lake Huron with peak wave heights as high as 20-25 feet. On Lake St.
Clair and the western shores of Lake Erie, waves will build to
around 5 feet. The strong northwest winds will also lead to low
water levels today for the western shores of Lake Erie.

In the wake of the departing low pressure, lingering low-level
moisture and unstable conditions will promote the potential for
waterspouts over the Lake Huron waters tonight and into Monday.

Winds and waves will rapidly diminish briefly on Monday as high
pressure builds across the region. Winds will shift to the southwest
in response to the high, but briefly ramp up once again due to a
tightening pressure gradient as low pressure passes by well to the
north, with gusts in the 25 to 30 knots range over Lake Huron Monday
night into Tuesday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 8 PM EDT this evening for MIZ047>049-053>055-
     060>063.

Lake Huron...Gale Warning until 5 AM EDT Monday for LHZ362-363-441>443-462>464.

     Gale Warning until 8 PM EDT this evening for LHZ361-421-422.

Lake St Clair...Gale Warning until 8 PM EDT this evening for LCZ460.

Michigan waters of Lake Erie...Low Water Advisory until 11 PM EDT this evening for LEZ444.

     Gale Warning until 8 PM EDT this evening for LEZ444.

&&

AVIATION.....IRL
DISCUSSION...CB
MARINE.......IRL

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 15, 3:59 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
459 AM EDT Sun Oct 15 2017

MIZ068>070-075-076-082-083-160900-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
459 AM EDT Sun Oct 15 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A chance for an isolated thunderstorm exists today along and ahead
of an approaching cold front. Strong wind gusts of 50 mph will be
possible with any thunderstorm activity. The most favorable time
period for thunderstorm development is between 10 AM and 1 PM EDT.

Strong west winds will develop in the wake of a cold front passage.
West winds are expected to increase during the late morning and
afternoon with wind speeds of 40 to 45 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-060>063-160900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
459 AM EDT Sun Oct 15 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect for Sunday. Refer to the latest urgent
weather message for additional information.

A chance for an isolated thunderstorm exists today along and ahead
of an approaching cold front. Strong wind gusts of 50 mph will be
possible with any thunderstorm activity. The most favorable time
period for thunderstorm development is between 10 AM and 1 PM EDT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-160900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
459 AM EDT Sun Oct 15 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A chance for an isolated thunderstorm exists today along and ahead
of an approaching cold front. Strong wind gusts of 45 knots will be
possible with any thunderstorm activity. The most favorable time
period for thunderstorm development is between 10 AM and 1 PM EDT.

A Gale Warning is in effect today for Lake Huron, including Saginaw
Bay, Lake St Clair and the Michigan waters of Lake Erie. Please refer
to the latest marine forecasts for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

In the hours before

Special weather statement, Oct 15, 10:05 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1105 AM EDT SUN OCT 15 2017

MIZ053-054-060>062-068-069-075-076-082-083-151600-
Livingston MI-Shiawassee MI-Genesee MI-Lenawee MI-Tuscola MI-
Lapeer MI-Saginaw MI-Monroe MI-Oakland MI-Washtenaw MI-Wayne MI-
1105 AM EDT SUN OCT 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCOLA...MONROE...
WAYNE...LAPEER...LENAWEE...OAKLAND...SOUTHEASTERN SAGINAW...
SHIAWASSEE...GENESEE...LIVINGSTON AND WASHTENAW COUNTIES UNTIL NOON
EDT...

At 1059 AM EDT, Doppler radar indicated heavy showers along a line
extending from near Saginaw to near Williamston to near Quincy.
Movement was east at 40 mph.

Wind gusts up to 50 mph and brief heavy rainfall will occur with
these heavy showers. An isolated thunderstorm is possible.

Strong thunderstorms will be near...
  Saginaw, Perry, Morrice and Bridgeport around 1110 AM EDT.
  Fowlerville around 1120 AM EDT.
  Frankenmuth and Reese around 1125 AM EDT.
  Howell, Cohoctah, Byron and Oak Grove around 1130 AM EDT.
  Vassar, Hudson and Addison around 1135 AM EDT.
  Linden around 1140 AM EDT.
  Hartland, Fenton and Clayton around 1145 AM EDT.
  Caro, Mayville and Onsted around 1150 AM EDT.

Other locations impacted by these storms include Franklin, Rankin,
Hudson Mills Metropark, Commerce, Conway Township, Auburn Hills,
Samaria, Pleasant Ridge, Westland and Deford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These rain squalls will reduce visibility under 1 mile. Motorists
should use caution as they encounter the strong winds and quickly
lowering visibilities.

&&

LAT...LON 4207 8435 4207 8413 4277 8416 4278 8427
      4339 8401 4355 8311 4251 8309 4172 8341
      4171 8436
TIME...MOT...LOC 1459Z 267DEG 34KT 4339 8402 4272 8431 4192 8479

SF
Local storm report, Oct 15, 10:27 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1127 AM EDT SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     HEAVY RAIN       3 SW SHELBY TOWNSHIP    42.64N 83.07W
10/15/2017  M1.45 INCH       MACOMB             MI   COCORAHS

            24 HOUR RAINFALL TOTAL

0630 AM     HEAVY RAIN       OIL CITY                43.61N 84.59W
10/15/2017  M1.31 INCH       MIDLAND            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       OWOSSO                  43.00N 84.18W
10/15/2017  M2.00 INCH       SHIAWASSEE         MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       1 NW DEXTER             42.34N 83.89W
10/15/2017  M1.35 INCH       WASHTENAW          MI   COCORAHS

            24 HOUR RAINFALL TOTAL

0708 AM     HEAVY RAIN       BLOOMFIELD HILLS        42.58N 83.25W
10/15/2017  M1.53 INCH       OAKLAND            MI   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL

0715 AM     HEAVY RAIN       LINDEN                  42.82N 83.78W
10/15/2017  M1.55 INCH       GENESEE            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0730 AM     HEAVY RAIN       LAPEER                  43.05N 83.32W
10/15/2017  M1.19 INCH       LAPEER             MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0730 AM     HEAVY RAIN       4 NE PINCKNEY           42.50N 83.89W
10/15/2017  M2.82 INCH       LIVINGSTON         MI   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL

0750 AM     HEAVY RAIN       LEXINGTON               43.27N 82.53W
10/15/2017  M1.30 INCH       SANILAC            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       3 N WIXOM               42.57N 83.54W
10/15/2017  M1.93 INCH       OAKLAND            MI   PUBLIC

            24 HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       WEST BLOOMFIELD         42.57N 83.38W
10/15/2017  M1.56 INCH       OAKLAND            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       4 SSW FLINT             42.98N 83.73W
10/15/2017  M1.66 INCH       GENESEE            MI   ASOS

            24 HOUR RAINFALL TOTAL AT FLINT BISHOP AIRPORT

0820 AM     HEAVY RAIN       SHIELDS                 43.42N 84.07W
10/15/2017  M1.25 INCH       SAGINAW            MI   TRAINED SPOTTER

            30 HOUR RAINFALL TOTAL

0820 AM     HEAVY RAIN       1 SE FRANKENMUTH        43.32N 83.73W
10/15/2017  M1.06 INCH       SAGINAW            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0824 AM     HEAVY RAIN       3 SW MIDLAND            43.59N 84.27W
10/15/2017  M1.41 INCH       MIDLAND            MI   COCORAHS

            24 HOUR RAINFALL TOTAL

0900 AM     HEAVY RAIN       AUBURN                  43.60N 84.08W
10/15/2017  M1.09 INCH       BAY                MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0900 AM     HEAVY RAIN       PORT AUSTIN             44.04N 83.00W
10/15/2017  M1.00 INCH       HURON              MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0920 AM     HEAVY RAIN       OAKLEY                  43.14N 84.17W
10/15/2017  M2.25 INCH       SAGINAW            MI   PUBLIC

            30 HOUR RAINFALL TOTAL

0930 AM     HEAVY RAIN       CHELSEA                 42.31N 84.02W
10/15/2017  M1.41 INCH       WASHTENAW          MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0944 AM     HEAVY RAIN       FOWLERVILLE             42.66N 84.07W
10/15/2017  M2.25 INCH       LIVINGSTON         MI   PUBLIC

            24 HOUR RAINFALL TOTAL

1000 AM     HEAVY RAIN       1 E CLARKSTON           42.74N 83.40W
10/15/2017  M1.60 INCH       OAKLAND            MI   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL

1100 AM     HEAVY RAIN       YALE                    43.13N 82.80W
10/15/2017  M1.32 INCH       ST. CLAIR          MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

&&

JD
Special weather statement, Oct 15, 10:46 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1146 AM EDT SUN OCT 15 2017

MIZ054-055-061>063-068>070-075-076-082-083-151645-
Livingston MI-Genesee MI-Lenawee MI-Tuscola MI-Macomb MI-Lapeer MI-
Sanilac MI-Monroe MI-Oakland MI-Washtenaw MI-St. Clair MI-Wayne MI-
1146 AM EDT SUN OCT 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCOLA...MONROE...
SANILAC...WAYNE...LAPEER...EASTERN LENAWEE...OAKLAND...MACOMB...
EASTERN GENESEE...EASTERN LIVINGSTON...ST. CLAIR AND WASHTENAW
COUNTIES UNTIL 1245 PM EDT...

At 1143 AM EDT, Doppler radar indicated heavy showers along a line
extending from near Kingston to near Holly to near Morenci.
Movement was east at 50 mph.

Wind gusts of 45 to 55 mph and brief torrential rainfall will occur
with these heavy showers. An isolated thunderstorm is possible.

Strong thunderstorms will be near...
  Kingston and Clifford around 1150 AM EDT.
  Marlette and Clarkston around 1155 AM EDT.
  Blissfield around 1200 PM EDT.
  Pontiac, Oxford and Ottawa Lake around 1205 PM EDT.
  Sandusky and Lambertville around 1210 PM EDT.
  Troy, Temperance, Rochester and Carsonville around 1215 PM EDT.
  Romeo, Sterling Heights, Clinton and Applegate around 1220 PM EDT.
  Mount Clemens, Port Sanilac, Luna Pier and Macomb Township around
  1225 PM EDT.

Other locations impacted by these storms include Anchorville,
Franklin, Commerce, Stony Point, Auburn Hills, Samaria, Fort Gratiot,
Harper Woods, Pleasant Ridge and Westland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These rain squalls will reduce visibility under 1 mile. Motorists
should use caution as they encounter the strong winds and quickly
lowering visibilities.

The strong winds will also likely bring down small tree branches.

&&

LAT...LON 4261 8252 4250 8270 4254 8281 4236 8288
      4230 8309 4200 8313 4189 8331 4173 8340
      4172 8413 4273 8374 4348 8335 4351 8253
      4306 8242
TIME...MOT...LOC 1543Z 271DEG 45KT 4341 8327 4273 8363 4174 8411

SF

The radar

The Detroit radar (KDTX), 100 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
October 15, 11:44 AM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.24 mi ESE of Lexington
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.268, -82.526

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2017Every state in 2017This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725394.